Alert archive / Utah / Red Flag Warnings in 2019
Red Flag Warning 24, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Sep 20, 2019, 3:48 AM MDT for 7 counties in Utah. It took effect at Sep 20, 2019, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2019, 3:48 AM MDT (09:48 UTC)
- In effect from
- Sep 20, 2019, 10:00 AM MDT
- Expired
- Sep 20, 2019, 8:48 PM MDT
- In force
- 11 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3341 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
097 WWUS85 KSLC 200948 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 348 AM MDT Fri Sep 20 2019 UTZ494-498-202200- /O.NEW.KSLC.FW.W.0024.190920T1600Z-190921T0400Z/ Henry Mountains-Grand Staircase- 348 AM MDT Fri Sep 20 2019 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 10 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...The combination of low humidity and strong winds is forecast. These conditions may lead to rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
2 follow-up statements
927 WWUS85 KSLC 201605 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1005 AM MDT Fri Sep 20 2019 UTZ489-210015- /O.EXA.KSLC.FW.W.0024.000000T0000Z-190921T0400Z/ San Rafael Swell- 1005 AM MDT Fri Sep 20 2019 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 10 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of low humidity and strong winds is may lead to the rapid spread of any fires that start. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ494-498-210015- /O.CON.KSLC.FW.W.0024.000000T0000Z-190921T0400Z/ Henry Mountains-Grand Staircase- 1005 AM MDT Fri Sep 20 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494 AND 498... * AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...West 15 to 25 mph with gusts 30 to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...The combination of low humidity and strong winds is may lead to the rapid spread of any fires that start. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
610 WWUS85 KSLC 210248 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 848 PM MDT Fri Sep 20 2019 UTZ489-494-498-210400- /O.CAN.KSLC.FW.W.0024.000000T0000Z-190921T0400Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 848 PM MDT Fri Sep 20 2019 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498... The National Weather Service in Salt Lake City has cancelled the Red Flag Warning. Decreasing winds and slowly rising relative humidity has brought an end to hazardous fire weather conditions across the warned area. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 19, 10:31 PM MDT, 5 hours 17 minutes earlier.
Area forecast discussion, Sep 19, 10:31 PM MDT, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1031 PM MDT Thu Sep 19 2019 .SYNOPSIS...The storm system over Nevada this evening will move east across Utah late tonight through Friday. Cooler temperatures and precipitation associated with this storm will concentrate across northern Utah and southwest Wyoming Friday. Drier and milder conditions will develop this weekend as high pressure aloft moves into the area. && .SHORT TERM (Until 00Z Monday)...The center of the Nevada upper trough will move into northeast Nevada shortly, then continue east across northern Utah and then southwest Wyoming late tonight through Friday. The bulk of the precipitation remains closely tied to the trough over extreme western Utah and back into Nevada where showery precip remains embedded within the cold pool aloft. Convection well ahead of the approaching upper trough formed across northeast Utah late this afternoon/early evening. This convection formed near the frontal boundary which currently extends from central Wyoming through west-central Utah. The showers and storms were largely concentrated where the jet support was most favorable in the right-entrance region of the jet. The jet support has for the most part weakened late this evening, though it may be factor later tonight and early Friday morning as the jet core strengthens once again with the upper trough over western/northern Utah. Broad synoptic-scale lift associated with the advancing trough axis will lead to a gradual increase in areal coverage and intensity of precip across northern Utah/southwest Wyoming late tonight through Friday. Precipitation will still remain concentrated near the trough in vicinity of the coldest air aloft. Northern Utah/southwest Wyoming will be the focus of the heaviest precip into early Friday afternoon. Accumulating snows will develop over the northern mountains by early Friday, with snow level lowering throughout the morning. The trailing cyclonic north-northwest aloft along with sufficient moisture should keep a limited amount of showery precip going over the northern mountains and adjacent valleys Friday night and into Saturday morning. A transition toward a more dry/stable anti-cyclonic northwest flow will begin Saturday afternoon ahead of the high pressure aloft scheduled to arrive over the area Sunday. Temperatures will remain on the cool side Saturday, then exhibit a modest warming trend as the high pressure settles in on Sunday. .LONG TERM (After 00Z Monday... Ensemble signals are beginning to point more and more towards a similar idea to latest deterministic EC regarding early week trough evolution across the Great Basin during the Mon-Tue timeframe. Namely, an open wave upstream becoming closed over Nevada Monday, then cut off while slowly translating south into the desert southwest Tuesday into midweek. Details regarding extent of sub-trop moisture tap in advance and advection of this into largely southern portions of the forecast remain a lower confidence forecast however. With this, have followed a similar trend as the previous forecast focusing highest PoPs over the south/southwest Monday, while allowing for a more rapid drying trend north-south overnight into Tuesday. Thereafter the most likely scenario maintains a dry northerly flow into late week, prior to backing aloft in advance of yet another (and potentially deeper) longwave trough Friday on. && .AVIATION...Gusty northwest winds have relaxed at the KSLC terminal late this evening. Rain showers associated with storm system advancing out of Nevada should develop after 07z, then turn to more of a steady rain with ceilings hovering around 5 kft after 11Z. Gradual increases in the ceiling heights are expected Friday afternoon as the rain turns more showery at the terminal during the afternoon. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && CONGER/WEBBER/MERRILL For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 19, 5:49 AM MDT, 21 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 549 AM MDT Thu Sep 19 2019 UTZ001>016-019>021-517-518-WYZ021-201300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 549 AM MDT Thu Sep 19 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Strong and gusty southerly winds can be expected across southern, central, and eastern Utah today as a cold front slowly makes its way through the state. These winds will combine with low humidities to create hazardous fire weather conditions where fuels are critically dry. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:40 PM MDT | Special Weather Statement | SLC | Salt Lake | 20 min |
| Sep 20, 2:01 PM MDT | Special Weather Statement | SLC | Salt Lake | 14 min |
Nearby
Red Flag Warnings in Utah, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.